Arizona, 2012Flash Flood in Arizona, August 21, 2012
August 21, 2012 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms in the Bagdag area of far southwest Yavapai County caused heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in the Bagdag area of far southwest Yavapai County caused heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 21, 9:00 AM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Aug 21, 9:00 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 21 2012
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
THROUGH MUCH OF THE WEEK BRINGING DAILY SHOWERS AND THUNDERSTORMS TO
THE REGION. THUNDERSTORM CHANCES WILL DECREASE FRIDAY THROUGH THE
WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.
&&
.DISCUSSION...HIGH PRESSURE ALOFT REMAINS CENTERED OVER SOUTHERN AZ
THIS MORNING...GRADUALLY SHIFTING EAST. A MOIST AND UNSTABLE AIR
MASS WITH GENERALLY LIGHT FLOW IS ASSOCIATED WITH THIS RIDGE...AND
WILL PROVIDE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY ONCE DAYTIME HEATING TAKES PLACE. THE MORNING SOUNDING AT
FLAGSTAFF FEATURED 0.96 INCHES PRECIPITABLE WATER WHICH IS ABOUT 15%
ABOVE NORMAL. SURFACE DEWPOINTS RANGED FROM THE 50S OVER NORTHERN AZ
TO 60S IN SOME OF THE LOWER ELEVATION AREAS...MAINLY SOUTH OF THE
MOGOLLON RIM. HOWEVER...WITH FAIRLY EXTENSIVE CLOUD COVER OVER
PORTIONS OF NORTHERN AZ THIS MORNING...SOME AREAS MAY TAKE AN HOUR
OR TWO LONGER THAN USUAL BEFORE THUNDERSTORMS DEVELOP.
AS THE RIDGE SHIFTS EASTWARD AND A TROUGH APPROACHES FROM THE WEST
WEDNESDAY AND THURSDAY INCREASED SHEAR WILL PROVIDE FOR STRONGER AND
MORE ORGANIZED THUNDERSTORMS. THE CURRENT FORECAST PACKAGE SHOWS
THESE TRENDS WELL AND NO SHORT TERM UPDATES ARE PLANNED THIS MORNING.
&&
.PREV DISCUSSION/255 AM MST/...THE UPPER LEVEL HIGH PRESSURE CENTER
IS FORECAST TO SHIFT TO AROUND EL PASO IN SOUTHERN NEW MEXICO/WEST
TEXAS PRODUCING A SOUTHWEST TO WESTERLY FLOW OVER AZ TODAY...THEN ON
WEDNESDAY AS THE UPPER LEVEL TROUGH APPROACHES FROM THE WEST THE
FLOW WILL SHIFT TO THE SOUTHWEST. DEEPER PRECIPITABLE WATER (PW)
VALUES OVER SOUTHERN ARIZONA AND SONORA MEXICO WILL LIFT NORTHWARD
TODAY AND WEDNESDAY AS THE FLOW BECOMES MORE SOUTHERLY OVER TIME. AS
THE PW VALUES INCREASE WITH INCREASING INSTABILITY AND INCREASING
SHEAR IN THE UPPER LEVELS...THUNDERSTORMS WILL BE MORE
ORGANIZED...WHICH WILL TEND TO FAVOR A GREATER NUMBER OF STORMS
PRODUCING HEAVY RAIN AND HAIL...AND THIS IS THE REASON THAT WE
DECIDED TO PUT MODERATE TO HEAVY TRW IN THE WEATHER GRIDS...FROM
WEDNESDAY INTO THURSDAY.
WEDNESDAY NIGHT INTO THURSDAY...AS THE WEST COAST TROUGH APPROACHES
ARIZONA WEAK LARGE SCALE LIFT WILL BEGIN TO MOVE ACROSS THE REGION
OVERNIGHT WEDNESDAY INTO THURSDAY. FORECAST MODELS ARE LEANING
TOWARD OVERNIGHT SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY MORNING. THINKING THAT THE LIFT WILL BE STRONG ENOUGH TO
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE DAY ON
THURSDAY ESPECIALLY OVER OUR CENTRAL AND EASTERN SECTIONS OF OUR
FORECAST AREA (EASTERN COCONINO AND YAVAPAI...NORTHERN GILA...NAVAJO
AND APACHE COUNTIES). EXPECTING A FEW BREAKS IN THE CLOUD COVER
WHICH COULD LEAD TO A COUPLE OF ISOLATED STRONGER STORMS...HOWEVER
MAINLY EXPECTING ALOT OF CLOUD COVER AND RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS...NOT TOO UNSTABLE DUE TO CLOUD COVER AND RAIN COOLED
AIR.
SLIGHTLY DRIER WEST TO NORTHWEST FLOW DEVELOPS BEHIND THE TROUGH
FRIDAY TO BRING THUNDERSTORM CHANCES DOWN TO 30 TO 40 PERCENT.
DRIER AND MORE STABLE AIR WILL MOVE OVER NORTHERN ARIZONA FOR THE
WEEKEND PRODUCING 10 TO 20 PERCENT CHANCES OF SHOWERS AND
THUNDERSTORMS NORTH OF THE MOGOLLON RIM AND 20 TO 30 PERCENT CHANCE
FROM THE MOGOLLON RIM SOUTH. DUE TO THE DRIER CONDITIONS DAYTIME
TEMPERATURES WILL RUN ABOVE NORMAL AND NIGHT TEMPERATURES WILL BE
COOLER THAN EXPECTED FOR THIS TIME OF THE YEAR.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
WILL DEVELOP ACROSS NORTHERN ARIZONA THIS AFTERNOON. EXPECT MVFR/IFR
CONDITIONS WITH HEAVY RAIN FROM THE STRONGER STORMS. STORM INTENSITY
AND COVERAGE SHOULD DECREASE BUT NOT END AFTER 02Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........DJO/TC
AVIATION.......DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 4:24 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 AM MST TUE AUG 21 2012
AZZ004>018-037>040-220715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
424 AM MST TUE AUG 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER
THE HIGHER TERRAIN...AND MOVE INTO THE LOWER ELEVATIONS LATER THIS
AFTERNOON AND TONIGHT. THE BEST MOISTURE AND INSTABILITY AND THE
GREATEST THREAT FOR LOCALLY HEAVY RAIN EXTENDS FROM THE COCONINO
PLATEAU AND MOGOLLON RIM SOUTHWARD.
THE PRIMARY THREATS ARE FREQUENT LIGHTNING...HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE
NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD WEDNESDAY AND THURSDAY WITH AN INCREASED THREAT OF
LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 2:19 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
219 PM MST TUE AUG 21 2012
AZZ008-037-212145-
YAVAPAI AZ-
219 PM MST TUE AUG 21 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 245 PM MST
AT 213 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORDES TO BUMBLE
BEE...AND MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
CORDES JUNCTION NEAR INTERSTATE 17 AND STATE HIGHWAY 69...
BUMBLE BEE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3437 11194 3412 11206 3417 11235 3442 11223
TIME...MOT...LOC 2117Z 283DEG 5KT 3432 11216 3423 11220
Flash Flood, Yavapai
- When
- August 21, 3:30 PM MST to 5:30 PM MST
- Where
- Yavapai County, 4 mi NW of Bagdad to 4 mi SSW of Bagdad Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.611, -113.220
Heavy rain (2.23 inches) fell over the Bagdad area. This caused flash flooding in the Bagdad Mine area. Portions of Highway 97 where washed out from mile marker 159 to 165.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 21 to 22, 20121 death · $5.3 million · 50 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, August 21, 2012$60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Florida, August 21, 2012$28,000 · 68 kt wind · 15 events
- Flash Flooding and Flooding in Arizona, August 21 to 22, 2012$37,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2012$30,000 · 60 kt wind · 2 events
- Flooding and Damaging Winds in Florida, August 21, 2012$3,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20126 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 201259 kt wind · 5 events
- Hail in Ohio, August 21, 20120.75 in hail · 2 events
- Flooding in California, August 21 to 22, 20122 events
- Flash Flooding in New Mexico, August 21, 20122 events
- Drought in Texas, August 21 to 31, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410962.